Format

Send to

Choose Destination
Drug Saf. 1997 Apr;16(4):242-57.

Post-transplant diabetes mellitus. The role of immunosuppression.

Author information

1
Indiana University School of Medicine, Indianapolis, USA. jindal@cevax.iupui.edu

Abstract

Immunosuppressive agents increase the risk of death due to coronary disease or stroke by their ability to cause 3 different adverse effects: dyslipidaemia, hypertension and hyperglycaemia. Post-transplant diabetes mellitus has emerged as a major adverse effect of immunosuppressants. As recipients of organ transplants survive longer, the secondary complications of diabetes mellitus have assumed greater importance. There is a need for a precise definition of post-transplant diabetes mellitus to facilitate inter-centre comparison and to study the natural history of post-transplant diabetes mellitus. We recommend broad criteria to define hyperglycaemia, as a fasting blood glucose level of > 400 mg/dl at any point or > 200 mg/dl for 2 weeks, or a need for insulin treatment for at least 2 weeks. We also recommend serial measurements of HbA1c. Cyclosporin and tacrolimus cause post-transplant diabetes mellitus by a number of mechanisms, including decreased insulin secretion, increased insulin resistance or a direct toxic effect on the beta cell. For corticosteroids, the induction of insulin resistance seems to be the predominant factor. However, few studies have examined the mechanism of diabetogenicity at the molecular level. This may hold the key for pharmacological manipulation of current immunosuppressive regimens which may result in decreased metabolic complications. Corticosteroid sparing regimens have been shown to reduce the metabolic complications of immunosuppressants including post-transplant diabetes mellitus. However, their use should be balanced against the increased incidence of transplant rejections. Post-transplant diabetes mellitus may be organ-specific irrespective of the immunosuppressant used. Tacrolimus causes a high incidence of post-transplant diabetes mellitus in recipients of kidney transplants (upto 20% in some reports); the diabetogenicity of cyclosporin-based regimens is comparable with that of tacrolimus-based regimens in recipients of liver transplants. A few clinical studies in which attempts were made to discontinue cyclosporin resulted in an unacceptable loss of the transplant. In the case of tacrolimus, complete withdrawal of immunosuppression may be possible in selected patients with liver transplants. However, post-transplant recipients who may benefit from this approach are difficult to identify. In some early series, patients received doses of tacrolimus that were approximately 2 to 3 times higher than those currently used, which may have resulted in a higher incidence of post-transplant diabetes mellitus. More recently, it has been shown that tacrolimus was successful in salvaging whole pancreatic grafts which were maintained on cyclosporin. Tacrolimus-based immunosuppression as primary therapy was also used with remarkable success in solitary whole pancreas transplants. Strategies to reduce the metabolic complications of immunosuppressants should be pursued aggressively as this will directly lead to a decrease in long term cardiovascular adverse effects.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center